Dexamethasone tremor & confusion: Hi, has anyone... - My Ovacome

My Ovacome

14,306 members16,833 posts

Dexamethasone tremor & confusion

Lou53
Lou53

Hi, has anyone else had tremor and confusion on dexamethasone? Have any alternatives been offered?

I am taking this at infusion with cisplatin and gemcitabine but not as follow on as in first line I experienced a manic depressive episode which is identified as a steroid side effect if you have bipolar in your family (I do). I think I will probably have to put up with this after discussion with lead nurse before this week's treatment. But, just wondering if anyone has experienced anything similar and managed it better with a different steroid?

Thanks 😊

Can't sleep by the way because of the steroid! Not normally trawling t'internet at this time of night.

Louise

5 Replies

This is definitely something you need to discuss with your CNS nurse and your Chemo team.

Steroids are a double edged sword and you seem particularly sensitive to them.

They do keep you buzzing, wired, so you can’t sleep, and they can cause a deep steroid depression when they are stopped abruptly.

This is because your body becomes dependent on them, instead of your natural adrenal glands and your own adrenaline.

They also have an antihistamine affect, so you need to have that part replaced.

So, speak to your chemo team, doctor and CNS nurse and leave it to them to find a replacement for whatever the good the steroids are supposed to offer.

Best of luck,

Laura

Lou53
Lou53 in reply to Lindaura

Thanks for your reply and advice Laura.

I am having ongoing conversations about the steroids with the CNS. In my first line it was agreed to take out the additional take home steroids so I no longer have the manic depressive response thank goodness (lots of empathy here for my bipolar brother). They are reluctant to remove them completely becuse I am on the max cisplatin and gemcitabine dose for my weight and height and the steroids are a prime part of assisting me to cope with what is a pretty brutal chemo. It definitely gets worse as the steroids wear off. So a bit stuck between a rock and a hard place.

I have asked about alternatives to the dexamethasone and they didn't have anything immediate. I was just hoping someone else might have tried another steroid or found a way to cope with the tremor/confusion or maybe I just need to accept it as part of my side effects... I'll keep feeding back to the CNS & consultant though and push them to look at alternatives.

Best wishes to you,

Louise

Lindaura
Lindaura in reply to Lou53

Dear Louise,

Chemo affects all of us so differently. Although I was in the normal first line dose of carbo/Taxol, I endured many side effects that others seemed to have missed.

I had terrible bone pain from my hips to my feet, and a buzzy feeling there, too. Extreme fatigue and dizziness, coupled with terrible weakness that basically kept me bed ridden until the last few days of a 3 week cycle.

So, it may be that you just have to let yourself relax in bed with Netflix until you feel strong enough to resume your life.

All foods tasted awful until I got off chemo at the end, so weight loss was a big problem, too, but I worked hard in trying to find at least one food I could eat, which changed almost daily.

Keep on keeping on and best wishes for this regime you are on to work.

Kind regards,

Laura

Lou53
Lou53 in reply to Lindaura

Laura,

I had leg pains and very weak leg muscles on carbo/Taxol too, took me a week to get out of bed and ages to get back walking and like you (just read your profile and posts) got to a stage where I felt really well... building up my hill walking again and doing couch to 5k so I could get back to trail jogging. Sadly my recurrence came all too quickly with ascites but I bought maternity jeans (!) and managed to fit a holiday in to the Picos De Europa mountains in Spain🇪🇸 😁 we adapt don't we. How are your plans going? I saw your post from a month ago and hope it isn't recurrence but if it is it moves slowly so you can enjoy more time feeling well. Found any good vegan restaurants? I am a long term pescaterian but mostly veggie and love it that vegan food seems to be going mainstream now, good to have a choice other than veggie lasagna!

Best wishes,

Louise

Hidden
Hidden

I seem to be v sensitive to it too and have always beaten them down on dosage in the past. But some drug combos they'd not risk it. Not had tremors but definitely not right in myself when on normal doses and unspeakable when over-prescribed.

I have two tips for when it's unavoidable: plan some things to do when you know you'll be awake, rather than casting around when you are; if you have overseas friends, make regular dates for long Skype conversations. My Oz friends were life-savers last time around.

I've noticed we seem to be getting more women from around the world on here. Perhaps a struggling with steroids buddying system for chatting during the night could work for people who don't already have overseas friends?

You may also like...